Jun 10, 2006
Hello Dr. Benjamin Young. I am highly encouraged by your answers though I myself am not a person living with HIV. But I have friends living with the virus and some that have already developed the illness. My question is a friend of mine has suspended the medication on combivir and stocrin for over three months now because of shortage of the pills in the country. Now that he has obtained them after over three months, what is the danger of resuming the regimen? Expecting your well-thought answers very soon.
Response from Dr. Young
Thanks for your post.
There is some theoretical risk of developing drug resistance after unplanned (and simultaneous) discontinuation of AZT/3TC (Combivir) and efavirenz (Stocrin, Sustiva). This is because the AZT and 3TC will leave the body much more quickly than the efavirenz, leaving HIV potentially exposed to efavirenz monotherapy.
This possibility should deter one from resuming the same medications, now that they are available again, but the response to treatment should be monitored closely, if possible. Any lack of response should trigger an evaluation for possible resistance.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take To Get Genital Warts?
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- Can Asthma Inhalers Cause False Negative On His Test?
- Can Having Genital Herpes Affect Hiv Antibody Test?
- Can Rubbing Cocks Together Transmit HIV?
- Does Hiv Blood Survive In Water?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.